Connect with others who understand.

sign up log in
About MyParkinsonsTeam
Real members of MyParkinsonsTeam have posted questions and answers that support our community guidelines, and should not be taken as medical advice. Looking for the latest medically reviewed content by doctors and experts? Visit our resource section.

I've Been Hearing Patients Say That They Have "drug Induced Parkinson's". Can Anyone Offer More Info?

I've Been Hearing Patients Say That They Have "drug Induced Parkinson's". Can Anyone Offer More Info?

What drug are they referring to?

A MyParkinsonsTeam Member said:

Drug-induced parkinsonism is the most common drug-induced movement disorder and the second most common cause of parkinsonism. Any medication that interferes with dopamine transmission may cause parkinsonism. The prototypical drugs are dopamine receptor blocking agents, specifically those that block D2.

Drug-induced parkinsonism and idiopathic Parkinson disease (PD) may be clinically indistinguishable, and dopamine transporter imaging such as single-photon emission computed tomography (SPECT) and positron emission tomography (PET) can help differentiate them.

The diagnosis of drug-induced parkinsonism is important to recognize, as the syndrome is potentially reversible when the offending medication is removed.

Drug-induced parkinsonism (DIP) is the second-most-common etiology of parkinsonism in the elderly after Parkinson's disease (PD). Many patients with DIP may be misdiagnosed with PD because the clinical features of these two conditions are indistinguishable.

Moreover, neurological deficits in patients with DIP may be severe enough to affect daily activities and may persist for long periods of time after the cessation of drug taking. In addition to typical antipsychotics, DIP may be caused by gastrointestinal prokinetics, calcium channel blockers, atypical antipsychotics, and antiepileptic drugs. The clinical manifestations of DIP are classically described as bilateral and symmetric parkinsonism without tremor at rest.

However, about half of DIP patients show asymmetrical parkinsonism and tremor at rest, making it difficult to differentiate DIP from PD. The pathophysiology of DIP is related to drug-induced changes in the basal ganglia motor circuit secondary to dopaminergic receptor blockade. Since these effects are limited to postsynaptic dopaminergic receptors, it is expected that presynaptic dopaminergic neurons in the striatum will be intact. Dopamine transporter (DAT) imaging is useful for diagnosing presynaptic parkinsonism.

DAT uptake in the striatum is significantly decreased even in the early stage of PD, and this characteristic may help in differentiating PD from DIP. DIP may have a significant and longstanding effect on patients' daily lives, and so physicians should be cautious when prescribing dopaminergic receptor blockers and should monitor patients' neurological signs, especially for parkinsonism and other movement disorders.

HOPE THIS HELPS - JOHN

posted almost 3 years ago
A MyParkinsonsTeam Member said:

Cardlady, i have drug induced parkinsonism...the drugs i took were antipsychotics that were given to me over 25 yrs ago...they were the first few meds that blocks the dopamine. Because it happened so long ago, can't reverse it...maybe my symptoms of parkinsonism was dormant and now it's full blown...the antipsychotic i take now doesn't cause it...

posted almost 3 years ago
A MyParkinsonsTeam Member said:

@A MyParkinsonsTeam Member I'm sorry to hear that meds caused your PD and thank you for your answer.
A while ago, I had some questions about GOCOVRI and it's cost and I believe that you were one of people who answered me. I can tell you that was one of the worst meds I've taken for side effects. I'm off it now and BTW it did work on the dyskinesia. Constipation, cognitive effects, and mood problems. From now on, I'm going to try to stay away from newer meds.

posted almost 3 years ago
A MyParkinsonsTeam Member said:

Thanks for the information! I'll pass it along

posted over 2 years ago
A MyParkinsonsTeam Member said:

Thanks for the information.

posted almost 3 years ago
Already a Member? Log in